Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A $ 2$-parameter Chebyshev set which is not a sun


Author: Charles B. Dunham
Journal: Proc. Amer. Math. Soc. 50 (1975), 315-316
MSC: Primary 41A65
MathSciNet review: 0402369
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider approximation with respect to the Chebyshev norm $ \vert\vert g\vert\vert = \sup \{ \vert g(x)\vert:0 \leq x \leq 1\} $ on $ [0,1]$. A subset $ G$ of $ C[0,1]$ such that each $ f \in C[0,1]$ has a unique best approximation from $ G$ is called a Chebyshev set. It has been shown by the author that there exist Chebyshev sets which are not suns [2], but the examples given were essentially one-dimensional. An example is now given which is two-dimensional.


References [Enhancements On Off] (What's this?)

  • [1] C. B. Dunham, Existence and continuity of the Chebyshev operator, SIAM Rev. 10 (1968), 444–446. MR 0238011 (38 #6288)
  • [2] -, Chebyshev sets in $ C[0,1]$ which are not suns, Canad. Math. Bull. (to appear).
  • [3] Günter Meinardus, Approximation of functions: Theory and numerical methods, Expanded translation of the German edition. Translated by Larry L. Schumaker. Springer Tracts in Natural Philosophy, Vol. 13, Springer-Verlag New York, Inc., New York, 1967. MR 0217482 (36 #571)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A65

Retrieve articles in all journals with MSC: 41A65


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1975-0402369-6
PII: S 0002-9939(1975)0402369-6
Article copyright: © Copyright 1975 American Mathematical Society